Determinantal Barlow surfaces and phantom categories. (English) Zbl 1323.14014

The study of structures related to the bounded derived category of coherent sheaves \(D^b(X)\) of a smooth projective variety \(X\) is an interesting point of investigation. The Grothendieck group of \(D^b(X)\) is generated by the objects of this category quotiented by the relation \(X_2 = X_1 \oplus X_3\) for all distinguished triangles \(X_1 \rightarrow X_2 \rightarrow X_3 \rightarrow X_1[1]\). The Hochschild homology is an homological construction that can be applied to subcategories of \(D^b(X)\); it can be useful to retrieve a lot of geometric information and can be exploited in order to get some invariants and to compare the derived categories of different schemes. A geometric phantom category is an admissible subcategory \(\mathcal{A}\) of \(D^b(X)\) with Hochschild homology \(HH_*(\mathcal{A})=0\) and Grothendieck group \(K_0(\mathcal{A})=0\).
This paper gives a deep and explicit descriptions of the derived category of a determinantal Barlow surface (generic in a small deformation neighbourhood of \(S_0\), a fixed determinantal Barlow surface). In particular, the authors describe a semiorthogonal decomposition of the bounded derived category by an exceptional sequence of \(11\) line bundle and a phantom category. The main point of interest is that there are very few examples of phantom categories in the literature and, as pointed out in the introduction of the paper, an interesting point for a further analysis would be to understand if the existence of phantom categories is exclusively a pathology or an interesting and potentially useful structure. It is worth to mention the very precise analysis of the determinantal Barlow surfaces. In particular the explicit computation of a basis of the Picard lattice and of the sections of the line bundles of the semiorthogonal decomposition.


14F05 Sheaves, derived categories of sheaves, etc. (MSC2010)
14J29 Surfaces of general type
18E30 Derived categories, triangulated categories (MSC2010)


Full Text: DOI arXiv


[1] Alexeev, V., Orlov, O.: Derived categories of Burniat surfaces and exceptional collec- tions. Math. Ann. 357, 743-759 (2013) · Zbl 1282.14030 · doi:10.1007/s00208-013-0917-2
[2] Barlow, R.: Some new surfaces with pg = 0. Duke Math. J. 51, 889-904 (1984) · Zbl 0576.14038 · doi:10.1215/S0012-7094-84-05139-1
[3] Barlow, R.: A simply connected surface of general type with pg = 0. Invent. Math. 79, 293-301 (1985) · Zbl 0561.14015 · doi:10.1007/BF01388974
[4] Barlow, R.: Rational equivalence of zero cycles for some more surfaces with pg = 0. Invent. Math. 79, 303-308 (1985) · Zbl 0584.14002 · doi:10.1007/BF01388975
[5] Barth, W., Hulek, K., Peters, C., van de Ven, A.: Compact Complex Surfaces. 2nd ed., Ergeb. Math. Grenzgeb. 4, Springer, Berlin (2004) · Zbl 1036.14016
[6] Böhning, Chr., Graf von Bothmer, H.-Chr., Sosna, P.: On the derived category of the classical Godeaux surface. Adv. Math. 243, 203-231 (2013) · Zbl 1299.14015 · doi:10.1016/j.aim.2013.04.017
[7] Böhning, Chr., Graf von Bothmer, H.-Chr., Katzarkov, L., Sosna, P.: Macaulay2 scripts for determinantal Barlow surfaces and phantom categories. · Zbl 1323.14014 · doi:10.4171/JEMS/539
[8] Bondal, A., Orlov, D.: Reconstruction of a variety from the derived category and groups of autoequivalences. Compos. Math. 125, 327-344 (2001) · Zbl 0994.18007 · doi:10.1023/A:1002470302976
[9] Bourbaki, N.: Elements of Mathematics. Lie Groups and Lie Algebras. Chapters 4-6. Springer, Berlin (2002) · Zbl 0983.17001
[10] Bridgeland, T., Maciocia, A.: Complex surfaces with equivalent derived categories. Math. Z. 236, 677-697 (2001) · Zbl 1081.14023 · doi:10.1007/PL00004847
[11] Catanese, F.: Babbage’s conjecture, contact of surfaces, symmetric determinan- tal varieties and applications. Invent. Math. 63, 433-465 (1981) · Zbl 0472.14024 · doi:10.1007/BF01389064
[12] Cheltsov, I., Katzarkov, L., Przyjalkowski, V.: Birational geometry via moduli spaces. In: Birational Geometry, Rational Curves, and Arithmetic, Springer, New York, 93-132 (2013) · Zbl 1302.14035 · doi:10.1007/978-1-4614-6482-2_5
[13] Diemer, C., Katzarkov, L., Kerr, G.: Compactifications of spaces of Landau-Ginzburg models. Izv. Ross. Akad. Nauk Ser. Mat. 77, no. 3, 55-76 (2013) (in Russian); English transl.: Izv. Math. 77, 487-508 (2013) · Zbl 1277.14015 · doi:10.1070/IM2013v077n03ABEH002645
[14] Fulton, W.: Intersection Theory. 2nd ed., Ergeb. Math. Grenzgeb. 2, Springer, Berlin (1998) · Zbl 0885.14002
[15] Galkin, S., Shinder, E.: Exceptional collections of line bundles on the Beauville surface. Adv. Math. 244, 1033-1050 (2013) · Zbl 1408.14068
[16] Gorchinskiy, S., Orlov, D.: Geometric phantom categories. Publ. Math. Inst. Hautes Études Sci. 117, 329-349 (2013) · Zbl 1285.14018 · doi:10.1007/s10240-013-0050-5
[17] Humphreys, J. E.: Introduction to Lie Algebras and Representation Theory. Grad. Texts in Math. 9, Springer, New York (1972) · Zbl 0254.17004
[18] Karpov, B. V., Nogin, D. Yu.: Three-block exceptional sets on del Pezzo surfaces. Izv. Ross. Akad. Nauk Ser. Mat. 62, no. 3, 3-38 (1998) (in Russian); English transl.: Izv. Math. 62, 429-463 (1998) · Zbl 0949.14026 · doi:10.1070/im1998v062n03ABEH000205
[19] Keller, B.: Introduction to A-infinity algebras and modules. Homology Homotopy Appl. 3, 1-35 (2001) · Zbl 0989.18009 · doi:10.4310/HHA.2001.v3.n1.a1
[20] Kuznetsov, A.: Hochschild homology and semiorthogonal decompositions.
[21] Kuznetsov, A.: Derived categories and rationality of cubic fourfolds. · Zbl 1202.14012
[22] Kuznetsov, A.: Height of exceptional collections and Hochschild cohomology of quasiphantom categories. J. Reine Angew. Math., to appear; · Zbl 1331.14024
[23] Lee, K.-S.: Derived categories of surfaces isogenous to a higher product. · Zbl 1327.14084 · doi:10.1016/j.jalgebra.2015.06.022
[24] Lee, Y.: Bicanonical pencil of a determinantal Barlow surface. Trans. Amer. Math. Soc. 353, 893-905 (2001) · Zbl 0967.14027 · doi:10.1090/S0002-9947-00-02609-X
[25] Lee, Y.: Interpretation of the deformation space of a determinantal Barlow surface via smoothings. Proc. Amer. Math. Soc. 130, 963-969 (2002) · Zbl 0996.14016 · doi:10.1090/S0002-9939-01-06267-0
[26] Malle, G., Testerman, D.: Linear Algebraic Groups and Finite Groups of Lie Type. Cambridge Stud. Adv. Math. 133, Cambridge Univ. Press, Cambridge (2011) · Zbl 1256.20045
[27] Okawa, S.: Semi-orthogonal decomposability of the derived category of a curve. Adv. Math. 228, 2869-2873 (2011) · Zbl 1230.14020 · doi:10.1016/j.aim.2011.06.043
[28] Orlov, D.: Projective bundles, monoidal transformations and derived categories of co- herent sheaves. Izv. Akad. Nauk SSSR Ser. Mat. 56, 852-862 (1992) (in Russian); En- glish transl.: Math. USSR Izv. 38, 133-141 (1993) · Zbl 0798.14007 · doi:10.1070/IM1993v041n01ABEH002181
[29] Reid, M.: A simply connected surface of general type with pg = 0, K2 = 1, due to Re- becca Barlow. Warwick preprint,
[30] Reid, M.: Campedelli versus Godeaux. In: Problems in the Theory of Surfaces and their Classification (Cortona, 1988), Sympos. Math. 32, Academic Press, London, 309-365 (1991) · Zbl 0878.14029
[31] Seidel, P.: Fukaya categories and Picard-Lefschetz theory. Zurich Lecture Notes in Adv. Math., Eur. Math. Soc. (2008) · Zbl 1159.53001
[32] Voisin, C.: Bloch’s conjecture for Catanese and Barlow surfaces. J. Differential Geom. 97, 149-175 (2014) · Zbl 1386.14145
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.